Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Mar 17, 2003, 3:44 PM EST for Broward County, Miami-Dade County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2003, 3:44 PM EST (20:44 UTC)
- Expired
- Mar 17, 2003, 4:30 PM EST
- In force
- 46 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
Counties Broward County, FL, Miami-Dade County, FL
The radar
The Miami radar (KAMX), 28 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.7 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 172044 RRA SVRMIA FLC011-086-172130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 338 PM EST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 430 PM EST * AT 338 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL..MOVING NORTHEAST AT 20 MPH. SEVERAL THUNDERSTORM CELLS FROM JUST NORTH OF KENDALL TO NEAR DOWNTOWN MIAMI TO PEMBROKE PINES TO FORT LAUDERDALE. LAT...LON 2583 8043 2565 8036 2574 8015 2615 8012 .END LUSHINE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM EST, 44 minutes earlier.
Area forecast discussion, Mar 17, 3:00 PM EST, 44 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 300 PM EST MON MAR 17 2003 THE MAIN NEAR TERM FORECAST ISSUE WILL BE THE COVERAGE AND INTENSITY OF CONVECTION THIS EVENING. SATELLITE IMAGERY SHOWS AN ACTIVE CONVECTIVE LINE ASSOCIATED WITH WELL DEVELOPED UPPER LOW MOVING EAST ACROSS THE NORTHERN GULF. IN ADDITION...THE MID/UPPER LEVELS REMAIN FAIRLY COOL WITH H5 TEMPS REGISTERING -13 FROM KEY WEST. SATELLITE IMAGERY ALSO SHOWS NICE DRY SLOT OVER SOUTH FLORIDA. SEVERAL SEVERE STORMS HAVE POPPED RECENTLY WITH HAIL REPORTED. THERE IS SOME CONTINUED POTENTIAL FOR EVENING THUNDERSTORMS AS THE UPPER LOW SHIFTS EAST WITH LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS CONITNUING TO BE THE MAIN IMPACTS. WILL KEEP CHANCE POPS IN AS A RESULT WITH NORTHERN ZONES FAVORED FOR MOST OF THE ACTION. FOR MIDWEEK...THE UPPER LOW OVER THE SOUTHEAST STATES LIFTS OUT AS A WELL DEVELOPED CLOSED LOW SHIFTS INTO THE PLAINS STATES. THIS WILL MEAN RIDGING OVER SOUTH FLORIDA THROUGH WEDNESDAY WITH GENERALLY WARM DAYTIME TEMPS AND PARTLY CLOUDY SKIES. SEA BREEZE INFLUENCES WILL REGAIN CONTROL OF THE LIMITED DAYTIME RAIN PATTERNS...FAVORING INLAND AREAS FOR THE MOST PART. LOOKING AHEAD TO THE WEEKEND...THE LOW PRESSURE OVER THE PLAINS WILL SHIFT INTO THE GREAT LAKES AREA...AND MOVING A SURFACE FRONT INTO FLORIDA. FRIDAY WILL SEE SCATTERED CONVECTION WITH INCREASING CLOUDINESS FROM NORTH TO SOUTH AS THE FRONT SETTLES SOUTHWARD. THE EXTENDED GFS SHOWS THE FRONT GETTING AS FAR SOUTH AS THE KEYS ALTHOUGH IN A WASHED OUT FORM. WILL LESSEN RAIN CHANCES FOR THE WEEKEND A DROP TEMPS ONE CATEGORY GOING INTO SUNDAY. FOR EARLY NEXT WEEK...EXTENDED GFS SHOWS ANOTHER MID/UPPER LOW DIGGING A LITTLE DEEPER INTO THE DEEP SOUTH THAN THIS WEEKS...SHAPING UP INTO A WET START FOR THE WORK WEEK. MARINE...THE GRADIENT WILL LOOSEN AS RIDGING BUILDS. LIGHT TO MODERATE SOUTHWEST FLOW WILL LIGHTEN UP AND SHIFT SOUTH THROUGH MIDWEEK. EXPECT MODERATE SOUTHEAST FLOW AHEAD OF THE NEXT FRONT...SHIFTING SOUTH TO SOUTHWEST BY FRIDAY. MAY SEE SOME LIGHT WEST TO NORTHWEST FLOW OVER NORTHERN MARINE ZONE TO INCLUDE LAKE OKEECHOBEE...WITH GENERALLY WEST FLOW OTHERWISE. FIRE...NO HIGHLIGHTS. PRELIM NUMBERS... PBI BB 070/087 073/087 075 5641012 FLL BB 072/088 076/088 078 5631002 MIA BB 071/088 077/088 077 5631001 APF BB 069/084 072/087 075 5630011 .MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 10 hours 44 minutes before
FLZ063-066>075-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 500 AM EST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HANDEL
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:52 PM EST | Special Marine Warning | MFL | 53 min | |
| Mar 16, 11:53 PM EST | Special Marine Warning | MFL | 2 hr | |
| Mar 17, 1:08 AM EST | Severe Thunderstorm Warning | MFL | Collier, Monroe | 52 min |
| Mar 17, 1:18 AM EST | Special Marine Warning | MFL | 87 min | |
| Mar 17, 1:24 AM EST | Severe Thunderstorm Warning | MFL | Monroe | 66 min |
| Mar 17, 1:39 AM EST | Tornado Warning | MFL | Monroe | 66 min |
| Mar 17, 2:06 AM EST | Special Marine Warning | MFL | 54 min | |
| Mar 17, 3:21 AM EST | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 39 min |
| Mar 17, 1:43 PM EST | Tornado Warning | MFL | Miami-Dade | 62 min |
| Mar 17, 2:08 PM EST | Special Marine Warning | MFL | 2 hr | |
| Mar 17, 2:17 PM EST | Special Marine Warning | MFL | 88 min | |
| Mar 17, 2:52 PM EST | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 53 min |
| Mar 17, 3:44 PM EST | Severe Thunderstorm Warning | MFL | Palm Beach | 31 min |
| Mar 17, 3:53 PM EST | Special Marine Warning | MFL | 67 min | |
| Mar 17, 5:10 PM EST | Special Marine Warning | MFL | 65 min | |
| Mar 17, 6:37 PM EST | Special Marine Warning | MFL | 53 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.